Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2008, 1:20 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2008, 1:20 PM MDT (19:20 UTC)
- Expired
- Aug 8, 2008, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:00 PM MDT | HEAVY RAIN 0 | New Harmony, UT | VERY HEAVY RAIN RESULTED IN STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2866 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 081924 FFWSLC UTC021-053-082215- /O.NEW.KSLC.FF.W.0024.080808T1920Z-080808T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 120 PM MDT FRI AUG 8 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL IRON COUNTY IN UTAH... NORTH CENTRAL WASHINGTON COUNTY IN UTAH... * UNTIL 415 PM MDT * AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM AN AREA OF NEARLY STATIONARY THUNDERSTORMS OVER THE WARNED AREA. THIS WARNING INCLUDES NORTH ASH CREEK...LEAP CREEK...SOUTH ASH CREEK AND RED BUTTE CANYON AS WELL AS THE TOWN OF NEW HARMONY. VERY HEAVY RAINFALL HAS FALLEN OVER THE WARNED AREA AND WILL CONTINUE FOR THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3759 11332 3757 11319 3737 11326 3739 11342 TIME...MOT...LOC 1920Z 180DEG 0KT 3748 11330 $$ KRUSE
1 follow-up statement
000 WGUS75 KSLC 082109 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 305 PM MDT FRI AUG 8 2008 UTC021-053-082215- /O.CON.KSLC.FF.W.0024.000000T0000Z-080808T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IRON UT-WASHINGTON UT- 305 PM MDT FRI AUG 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR NORTH CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES... AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA...INCLUDING NORTH ASH CREEK...LEAP CREEK...SOUTH ASH CREEK AND RED BUTTE CANYON AS WELL AS THE TOWN OF NEW HARMONY. DOPPLER RADAR RAINFALL ESTIMATES INDICATE THAT MORE THAN 4 INCHES OF RAIN HAS FALLEN JUST WEST OF NEW HARMONY...AND THIS IS EXPECTED TO CAUSE SIGNIFICANT RISES IN DOWNSTREAM CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3759 11332 3757 11319 3737 11326 3739 11342 TIME...MOT...LOC 2105Z 312DEG 6KT 3738 11327 $$ MT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:41 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 8, 10:41 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1041 AM MDT FRI AUG 8 2008
.SYNOPSIS...DEEP SUBTROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH
TODAY AND THEN GRADUAL DRYING WILL OCCUR OVER THE WEEKEND.
&&
.DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE TODAY ACROSS
THE FORECAST AREA FOR YET ANOTHER DAY. THERE IS QUITE A BIT OF
CLOUD COVER ACROSS THE STATE OF UTAH THIS MORNING...BUT IT IS
PRETTY SIMILAR TO WHAT WE HAVE SEEN THE PAST FEW DAYS...SO THESE
CLOUDS ARE EXPECTED TO SCATTER OUT IN MANY AREAS...ALLOWING FOR A
TYPICAL TIMING FOR THE ONSET OF CONVECTION TODAY. BEST CLEARING
CURRENTLY APPEARS TO BE IN THE SOUTHERN AND EASTERN PARTS OF THE
CWA...SO THE FLASH FLOOD WATCH FOR TODAY SEEMS TO BE ON TRACK.
WILL KEEP AN EYE ON THE SOUTHWEST EARLY THIS MORNING TO MAKE SURE
THAT FAR SOUTHWEST UTAH DOES NOT NEED TO BE ADDED TO THE WATCH.
OTHERWISE...CURRENT FORECAST LOOKS GOOD AND NO UPDATES ARE
ANTICIPATED FOR THIS MORNING.
A BREAK FROM THE MOIST AIRMASS STILL APPEARS TO BE ON TRACK
BEGINNING BEGINNING SUNDAY. THE DEEP TROUGH CURRENTLY OFF THE
COAST OF THE PACIFIC NORTHWEST WILL BEGIN TO MOVE INLAND TOMORROW
AND ACROSS MONTANA ON SUNDAY. THIS WILL HELP ADVECT MUCH DRIER AIR
INTO UTAH FROM THE WEST...WHICH IS EXPECTED TO GREATLY REDUCE
CONVECTIVE ACTIVITY BEYOND SUNDAY.
IN THE EXTENDED...THE GFS AND EC DISAGREE ON HOW QUICKLY MOISTURE
WILL RETURN TO THE AREA...WITH THE EC BEING MUCH MORE AGGRESSIVE
IN MOVING MOISTURE UP INTO THE ENTIRE FORECAST AREA TUESDAY
THROUGH THURSDAY. WILL TAKE A LOOK AT MORE RECENT MODEL RUNS AS
THEY COME IN...BUT WILL LIKELY KEEP POPS RELATIVELY LOW UNTIL
MODELS CAN COME UP WITH A BETTER CONSENSUS.
&&
.AVIATION...WINDS AT THE SLC TERMINAL SHOULD REMAIN OUT OF THE SOUTH
THROUGH MOST OF THE MORNING...BUT MAY SHIFT TO THE SOUTHWEST BEHIND
PASSING SHOWERS WITH EMBEDDED THUNDERSTORMS. ANY THUNDERSTORMS THAT
DEVELOP IN THE AREA WILL CAUSE WINDS TO BE GUSTY AND ERRATIC...AND
AS A RESULT THE LAKE BREEZE IS EXPECTED TO BE DELAYED UNTIL 21-23Z.
THERE IS A 40 PERCENT CHANCE THAT CEILINGS WILL BRIEFLY DROP
BETWEEN 5000-6000FT AGL IN THE HEAVIER SHOWERS...BUT VISIBILITIES
SHOULD REMAIN ABOVE 6SM.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR UTZ009-UTZ010-UTZ011-
UTZ012-UTZ013-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
AVIATION...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 8, 5:39 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 AM MDT FRI AUG 8 2008 UTZ001>016-019>021-517-518-WYZ021-091100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 539 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED YET AGAIN. HEAVY RAIN WILL LIKELY ACCOMPANY SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND THE EAST. HEAVY RUNOFF FROM THE LARGER STORMS COULD RESULT IN LOCAL FLASH FLOODING. FLASH FLOOD PRONE AREAS SUCH AS DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS WILL GRADUALLY END THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIRMASS ACROSS THE OUTLOOK AREA WILL START TO DRY ON SATURDAY BUT SUFFICIENT MOISTURE WILL REMAIN FOR ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. DRYING CONTINUES SUNDAY THROUGH MONDAY WITH LESS THUNDERSTORM ACTIVITY EACH DAY...BECOMING LIMITED TO ISOLATED SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON. THESE GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:15 PM MDT | Areal Flood Advisory | SLC | Emery, Wayne | 2 hr |
| Aug 8, 4:20 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 8, 9:57 AM MDT | Flash Flood Warning | SLC | Garfield | 6 hr |
| Aug 8, 12:38 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 8, 3:51 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 8, 3:58 PM MDT | Areal Flood Advisory | SLC | Beaver | 3 hr |
| Aug 8, 4:06 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 39 min |
| Aug 8, 4:11 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 8, 5:03 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
| Aug 8, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 8, 5:31 PM MDT | Areal Flood Advisory | SLC | Utah, Wasatch | 3 hr |
| Aug 8, 5:37 PM MDT | Areal Flood Advisory | SLC | Washington | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.